Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 271, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2018, 3:48 AM CDT for Taylor County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 3:48 AM CDT (08:48 UTC)
- Expired
- Aug 31, 2018, 4:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Taylor County, IA
The radar
The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:15 AM CDT | HAIL 1 | Bedford, IA | HEAVY RAIN ALSO FELL. 1.2 INCHES OF RAIN FROM THE THUNDERSTORM FELL IN 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
536
WUUS53 KDMX 310848
SVRDMX
IAC173-310930-
/O.NEW.KDMX.SV.W.0271.180831T0848Z-180831T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
348 AM CDT FRI AUG 31 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Taylor County in southwestern Iowa...
* Until 430 AM CDT.
* At 348 AM CDT, a severe thunderstorm was located near Braddyville,
or 11 miles west of Bedford, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bedford, New Market and Bedford Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 9491 4073 9491 4073 9493 4079 9493
4082 9484 4063 9461 4057 9461
TIME...MOT...LOC 0848Z 247DEG 19KT 4062 9494
HAIL...1.00IN
WIND...60MPH
$$
Beerends3 follow-up statements
200
WWUS53 KDMX 310909
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
409 AM CDT FRI AUG 31 2018
IAC173-310930-
/O.CON.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
409 AM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN TAYLOR COUNTY...
At 409 AM CDT, a severe thunderstorm was located near Bedford, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bedford and Bedford Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
4057 9461
TIME...MOT...LOC 0909Z 250DEG 18KT 4066 9481
HAIL...1.00IN
WIND...60MPH
$$
Beerends641
WWUS53 KDMX 310910 CCA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
410 AM CDT FRI AUG 31 2018
IAC173-310930-
/O.COR.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
410 AM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN TAYLOR COUNTY...
At 410 AM CDT, a severe thunderstorm was located near Bedford, moving
east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bedford and Bedford Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
4057 9461
TIME...MOT...LOC 0909Z 250DEG 18KT 4066 9481
HAIL...1.75IN
WIND...60MPH
$$
Beerends193
WWUS53 KDMX 310930
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
430 AM CDT FRI AUG 31 2018
IAC173-310940-
/O.EXP.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
430 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TAYLOR COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
central and eastern portions of Taylor County through 5:15 AM CDT.
LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
4057 9461
TIME...MOT...LOC 0930Z 250DEG 18KT 4069 9469
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:58 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 30, 11:58 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1158 PM CDT Thu Aug 30 2018 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Friday/ Issued at 329 PM CDT Thu Aug 30 2018 Clouds have spread across most of the area today, helping hold down temperatures in modest southeasterly surface flow. However, warm air advection has set in aloft and surface dewpoints have begun to creep upward, a harbinger of things to come as we enter what appears to be a May or June-like weather pattern heading into September. A modest shortwave impulse is moving eastward across the High Plains currently within modest zonal flow aloft. The broad forcing ahead of this impulse will reach our forecast area later tonight, coincident with the development of a nocturnal low-level jet. This will be sufficient to generate at least scattered thunderstorms, however confidence in location and intensity of precipitation is relatively low. Earlier high-resolution model output last night/this morning indicated two regions of primary convective development, one over southern Minnesota and northern Iowa and the other over southwest Iowa into northern Missouri, however, more recent solutions have indicated somewhat more widespread convection across much of our forecast area, including central Iowa. Instability and shear parameters are supportive of a non- zero severe weather threat, probably in the form of marginal hail, which is outlined well by SPC products. Locally heavy rain may also be possible, but, unlike subsequent nights, the storms should be scattered and progressive enough to mitigate this threat for the most part. It is expected that any lingering overnight storms will clear the area and/or dissipate quickly after sunrise Friday morning. Southerly flow will increase by late morning and through the rest of the day, aiding more robust warm air and especially moisture advection up across Iowa. A synoptic frontal boundary will remain nearly stationary from around central Nebraska up to western Minnesota during the day, well northwest of our area. Some guidance suggests isolated/scattered thunderstorm development on Friday afternoon, especially the NAM which is uniquely aggressive in this regard, but forecast soundings indicate a fairly stout cap for much of the day, which will be dependent on the extent of morning convection. For now have deferred to the broader consensus and opted to maintain 20-40 POPs during the afternoon, reserving higher chances for Friday night and onward. It should be noted that if strong updrafts can develop on Friday afternoon, the environment would certainly be supportive of a severe weather threat. .LONG TERM.../Friday night through Thursday/ Issued at 329 PM CDT Thu Aug 30 2018 The long term forecast is very wet, with a prolonged period of unseasonably high dewpoints and instability and multiple rounds of thunderstorms, several with the potential for heavy rainfall. This is primarily the result of a 500 mb blocking pattern with a ridge entrenched over the eastern seaboard and a broad trough stuck over the Rockies. This will produce persistent west southwesterly flow over Iowa. With a synoptic boundary waffling around near/northwest of our forecast area and no change in airmass, it will be a wet, muggy week for most of Iowa. Thunderstorms will be generated periodically by multiple mechanisms including shortwave impulses aloft, diurnal heating, and repeated development of the nocturnal low-level jet. Confidence in details of timing/location/magnitude decreases with each successive round of convection, as each round will be altered by the one before it. On Friday evening thunderstorms are likely to develop near the synoptic boundary, probably northwest of our area up toward Siouxland. Brisk mid-level flow will then steer these storms eastward toward northern and central Iowa. Given the expected strong instability and developing LLJ, upscale growth into a more linear system with an attendant strong wind threat is very possible. While much of the prognostic guidance indicates such a convective complex would move east or even east northeast, given the orientation of the moisture/instability pool it appears more likely that the storms would propagate/develop more southeastward toward central and eastern Iowa. This has resulted in a large slight risk area outlined by SPC. However, there is uncertainty regarding the location of various boundaries due to Friday morning convection, and the degree of instability in the evening depending on if the NAM is correct in its depiction of earlier afternoon convection as discussed in the short term discussion above. In any event, as the LLJ becomes active after dark Friday night, any ongoing storms should be fairly persistent and this will lead to a risk of locally heavy rainfall, especially given the unseasonably high precipitable water values in place. By tomorrow, when we should have a better handle on Friday night convective details due to the Friday morning convection having already occurred, we may need to ramp up wording of flash flood potential for Friday night and/or Saturday night. However, the threat is too conditional to do so at this time. Each of the days from Saturday through at least Monday, and likely well beyond, will see repeated chances for thunderstorms as there is very little change in the weather pattern. The 500 mb steering flow will remain essentially unchanged, surface dewpoints will remain in the lower 70s, the synoptic boundary will remain nearby, and the nocturnal LLJ will continue to be active. Storms will be most likely around the evening and again overnight each day. While the severe weather threat should generally decrease with time, due to repeated convective overturning and resulting effects on instability, the threat of flooding/flash flooding should gradually ramp up with each round of storms. This will lead to a very active holiday weekend and beyond, and we will likely be using increased messaging to highlight these threats for many days, well into next week. No significant change in the weather pattern is foreseen through at least the next seven days. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1159 PM CDT Thu Aug 30 2018 Latest hires models have pulled back the timing of convection until past 10z Friday. Looks to be mainly along I-35 and then push east, so diminished the amount of time for thunder mentioned at FOD. Higher confidence storms will impact DSM, MCW, and ALO during the morning hours. A break is likely late in the morning Friday before redevelopment seems reasonable during peak heating over the south. After 18z Friday, low confidence with timing and duration of convection in the afternoon and slightly higher confidence with storms developing with the LLJ during the evening hours Friday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Podrazik
Hazardous weather outlook, Aug 31, 3:16 AM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 AM CDT Fri Aug 31 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe storms will be possible at times through the day, with chances increasing this evening into the late night hours. Large hail and damaging wind are the main threats along with locally heavy rainfall. A tornado chance cannot be ruled out later today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances continue Saturday through Thursday. There is a chance for strong to possibly severe storms Friday through Sunday night. Large hail and damaging winds will be the main threats. Localized heavy rainfall will be possible with all of the storm chances. River flooding and flash flood threats could increase into next week with several rounds of possibly heavy rainfall expected through the weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight, and possibly into the weekend at times. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:25 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
| Aug 31, 4:37 AM CDT | Special Weather Statement | DMX | Guthrie | 23 min |
| Aug 31, 4:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| Aug 31, 6:26 AM CDT | Special Weather Statement | DMX | Marshall | 19 min |
| Aug 31, 6:42 AM CDT | Special Weather Statement | DMX | Grundy | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.